Alert archive / Iowa / River Flood Warnings in 2019
River Flood Warning 13, NWS Des Moines, IA
NWS Des Moines, IA issued this river flood warning at Mar 13, 2019, 5:24 PM CDT for Polk County, Iowa. It took effect at Mar 14, 2019, 5:00 PM CDT. It was in force for .
The area
The outline as issued.
The facts
- Issued
- Mar 13, 2019, 5:24 PM CDT (22:24 UTC)
- In effect from
- Mar 14, 2019, 5:00 PM CDT
- Expired
- Mar 13, 2019, 10:38 PM CDT
- In force
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Flood severity
- Minor
County Polk County, IA
The radar
The Des Moines radar (KDMX), 6 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Beaver Creek near Grimes (GRMI4). The gauge peaked at 13.71 ft at Mar 14, 2019, 10:00 PM CDT.
- Action stage
- 11 ft
- Minor stage
- 14 ft
- Moderate stage
- 16 ft
- Major stage
- 17 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 05481950, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
787
WGUS43 KDMX 132224
FLWDMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Des Moines IA
524 PM CDT Wed Mar 13 2019
...The National Weather Service in Des Moines has issued a Flood
Warning for all or portions of the following rivers in Iowa...Beaver
Creek...
Affecting the following counties in Iowa...Polk
River forecasts include observed precipitation, as well as expected
precipitation over the next 48 hours.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If you encounter a flooded area, turn around and find an alternate
route. Turn around, do not drown.
More information--including impact statements and crest
histories--is available on the Web at... www.weather.gov/desmoines.
Click on the Rivers and Lakes link.
&&
IAC153-142223-
/O.NEW.KDMX.FL.W.0013.190314T2200Z-190317T0300Z/
/GRMI4.1.ER.190314T2200Z.190315T0600Z.190316T0300Z.NO/
524 PM CDT Wed Mar 13 2019
...Flood Warning in effect until late Friday evening...
The National Weather Service in Des Moines has issued a
* Flood Warning for
The Beaver Creek near Grimes, or From Slough Creek near Bouton...to
the Des Moines River.
* Until late Friday evening.
* At 5:15 PM Wednesday the stage was 10.0 feet, or 4.0 feet below
Flood Stage.
* Flood Stage is 14.0 feet.
* No flooding is occurring and Minor flooding is forecast.
* Forecast...rise to Flood Stage Thursday evening. Continue rising to
14.2 feet, or 0.2 feet above Flood Stage, early Friday morning.
Then begin falling and go below Flood Stage late Friday evening.
* Impact...At 14.0 feet, Highway R22 floods south of Iowa 141.
Highway F31 west of Granger floods.
&&
LAT...LON 4163 9367 4181 9400 4186 9400 4172 9373
4166 9367 4163 9367
$$1 follow-up statement
164
WGUS83 KDMX 140338
FLSDMX
Flood Statement
National Weather Service Des Moines IA
1038 PM CDT Wed Mar 13 2019
...The Flood Warning has been cancelled for portions of the
following rivers in Iowa...Beaver Creek...
Affecting the following counties in Iowa...Polk
River forecasts include observed precipitation, as well as expected
precipitation over the next 48 hours.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If you encounter a flooded area, turn around and find an alternate
route. Turn around, do not drown.
More information--including impact statements and crest
histories--is available on the Web at... www.weather.gov/desmoines.
Click on the Rivers and Lakes link.
&&
IAC153-140408-
/O.CAN.KDMX.FL.W.0013.190315T2200Z-190318T0600Z/
/GRMI4.1.ER.190315T2200Z.190316T1200Z.190317T0600Z.NO/
1038 PM CDT Wed Mar 13 2019
...Flood Warning is cancelled...
The Flood Warning is cancelled for
The Beaver Creek near Grimes, or From Slough Creek near Bouton...to
the Des Moines River.
* At 10:15 PM Wednesday the stage was 10.2 feet, or 3.8 feet below
Flood Stage.
* Forecast...rise to Flood Stage Friday evening. Continue rising to
14.4 feet, or 0.4 feet above Flood Stage, Saturday morning. Then
begin falling and go below Flood Stage early Sunday morning.
* Impact...At 14.5 feet, Northwest 62nd Avenue in Johnston floods.
&&
LAT...LON 4163 9367 4181 9400 4186 9400 4172 9373
4166 9367 4163 9367
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this river flood warning went out at Mar 13, 1:21 PM CDT, 4 hours 3 minutes earlier.
Area forecast discussion, Mar 13, 1:21 PM CDT, 4 hours 3 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 121 PM CDT Wed Mar 13 2019 .UPDATE... Issued at 121 PM CDT Wed Mar 13 2019 Have sent out an update to extend the dense fog advisory through this evening. Have seen some improvement across the east central portions of the forecast area and also into SW/west central Iowa. May still need some adjustments as winds pick up and help to dissipate the fog. However latest guidance suggests that the fog across the far north could linger through tonight, so will be assessing the need for a further extension of the advisory through the afternoon hours. All other forecast elements remain on track with the heaviest of the rain moving through the state currently. Will continue to see flooding concerns as many have already been observed due to poor drainage due to frozen culverts/heavy blocking drainage routes. Also reports of ice jams in several locations. Therefore flood watch to remain in place and many areal flood warnings have been issued with the large swath of rain moving across the area this afternoon. Will continue the wind advisory as they area starting to increase across the south and west, a bit later than expected. May still end up with marginal wind advisory conditions. && .DISCUSSION.../Today through Tuesday/ Issued at 330 AM CDT Wed Mar 13 2019 Very active weather over the next 24 to 48 hours as a negatively tilted upper level trough ejects across the central Plains. At the surface an impressive low pressure center tracks from southeast Colorado and across Kansas. Deep southerly flow ahead of the system feeds an unseasonably moist airmass into the region today, aided by a 60+ knot low level jet. Moisture transport over the top of a melting snowpack has led to the ongoing dense fog across much of the cwa. The lowest visibilities persist into the morning hours before gradually improving, but areas of fog between 1sm to 3sm may linger through much of the day. Gusty winds develop by late morning and afternoon hours as the local pressure gradient tightens in response to the deepening low. Wind Advisory continues for areas generally along and south of I-80 where the strongest gusts should reside. Our next round of rainfall is already ongoing early this morning in a zone of increasing mid- level convergence stretching across Nebraska into western Iowa. Weak elevated instability has supported a few lightning strikes, which will likely continue as the activity drifts off to the north. Strongly diffluent flow aloft will support another round of widespread showers and storms later this morning and afternoon. Heavy rainfall is possible at times as pwats push toward climatological maximums. Some concern that more robust deep convection could generate sporadic gusts near or exceeding severe limits as higher velocity mid-level winds are transported to the surface. However this scenario remains highly conditional due to limited instability. A more unstable environment that may support a severe weather threat looks to hang closer to the low center in KS/NE today. Dry slot punches through the cwa by late Wednesday and brings a lull to most appreciable precip chances. Intense upper level trough and attendant surface low become stacked and begin to weaken as the system crosses the state Thursday. Additional showers develop as more moisture wraps around the south side of the low pressure center. Another push of strong winds develop as the low moves east and forces a cold front through the state. Highest confidence in advisory level winds remains over western Iowa. Falling temperatures bring ptypes into question by late Thursday afternoon and evening. Sporadic loss of ice introduction in the models makes it difficult to discern between freezing rain or snow. Regardless of ptype the qpf intensity should be waning over this period and hopefully limit the extent of any wintry impacts especially considering the gusty wind potential. Best chance to see light snowfall accumulation is generally across northwest and north central Iowa where some impacts to travel are possible late Thursday. Much anticipated dry and seasonable stretch of weather arrives Friday as an expansive area of surface high pressure settles into the region. River flooding issues continue into next week due to runoff from the ongoing precip and widespread snowmelt. && .AVIATION.../For the 18Z TAFS through 18Z Thursday afternoon/ Issued at 1213 PM CDT Wed Mar 13 2019 Strong low to lift out of the Rockies into the Plains. Widespread LIFR/IFR visibility and ceilings to persist for much of period across northern TAF locations but southern TAF locations will see improving conditions as a dry slot lifts into the area. Some question as to how far north the improving cigs/vsbys will get so confidence is low on cigs in later periods. The low will lift into NE Iowa by 18Z Thu with clouds/vsbys lowering again on the backside of the low. Precip should be light and strong winds are expected. && .HYDROLOGY... Issued at 330 AM CDT Wed Mar 13 2019 Widespread rainfall in excess of 1" is still possible today as additional rounds of showers and storms move through central Iowa. The heavy rainfall will combine with expected rapid snowmelt to bring an increasing flood threat to much of the state through Thursday. The flood threat will extend beyond mainstem rivers to smaller basins and poor drainage areas as well. Conditions are favorable for the continued development of ice jams, and confidence is particularity high for ice jamming to occur in typically favorable areas within the next 24 to 48 hours. This includes the Des Moines River through Fort Dodge and the Raccoon River from Van Meter to Des Moines. Please continue to pay attention in the coming days for any flood warnings issued by the NWS. && .DMX WATCHES/WARNINGS/ADVISORIES... Flood Watch through Thursday evening for IAZ004>007-015>017- 023>028-033>039-044>050-057>062-070>075-081>086-092>097. Dense Fog Advisory until 7 PM CDT this evening for IAZ004>007- 015>017-023>028-033>038-044>048-057>060-070>072. Wind Advisory until 7 PM CDT this evening for IAZ057>060-070>075- 081>086-092>097. && UPDATE...Beerends DISCUSSION...Martin AVIATION...FAB HYDROLOGY...Martin
Hazardous weather outlook, Mar 13, 4:32 PM CDT, 52 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 432 PM CDT Wed Mar 13 2019 IAZ004>006-015-016-023>026-033>037-045>048-142145- Emmet-Kossuth-Winnebago-Palo Alto-Hancock-Pocahontas-Humboldt- Wright-Franklin-Sac-Calhoun-Webster-Hamilton-Hardin-Carroll- Greene-Boone-Story- 432 PM CDT Wed Mar 13 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight Flood Headlines and a Dense Fog Advisory are in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Strong and gusty winds are expected Thursday afternoon into the evening. Rain changing to snow during the evening and gusty winds are expected with minimal impacts Thursday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. If you see any ponding of water or ice jams, these reports would be greatly appreciated. IAZ057>060-070>073-081>085-092>097-142145- Audubon-Guthrie-Dallas-Polk-Cass-Adair-Madison-Warren-Adams-Union- Clarke-Lucas-Monroe-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 432 PM CDT Wed Mar 13 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight Flood Headlines and a Wind Advisory are in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Flood headlines remain in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. A brief period of a wintry mix is possible Thursday evening with little impact expected. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. If you see any ponding of water or ice jams, these reports would be greatly appreciated. IAZ074-075-086-142145- Marion-Mahaska-Wapello- 432 PM CDT Wed Mar 13 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight Flood Headlines, and a Wind Advisory are in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Flood headlines remain in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. If you see any ponding of water or ice jams, these reports would be greatly appreciated. IAZ027-028-038-039-044-049-050-142145- Butler-Bremer-Grundy-Black Hawk-Crawford-Marshall-Tama- 432 PM CDT Wed Mar 13 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight Flood Headlines are in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Strong and gusty winds are expected Thursday afternoon into the evening. Rain changing to snow during evening and gusty winds are forecast but impacts will be minimal. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. If you see any ponding of water or ice jams, these reports would be greatly appreciated. IAZ007-017-142145- Worth-Cerro Gordo- 432 PM CDT Wed Mar 13 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight Flood Headlines and a Dense Fog Advisory are in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Strong and gusty winds are expected Thursday afternoon into the evening. Rain changing to snow during and gusty winds are forecast but impacts are expected to be minimal. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. If you see any ponding of water or ice jams, these reports would be greatly appreciated. IAZ061-062-142145- Jasper-Poweshiek- 432 PM CDT Wed Mar 13 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight A Flood Watch is in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A Flood Watch are in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Strong and gusty winds are expected Thursday evening. Rain changing to snow during evening along with gusty winds are forecast but impacts are expected to be minimal. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. If you see any ponding of water or ice jams, these reports would be greatly appreciated. FAB
In the hours before
Local storm report, Mar 13, 2:11 PM CDT, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
211 PM CDT WED MAR 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM FLOOD DELOIT 42.09N 95.31W
03/13/2019 CRAWFORD IA TRAINED SPOTTER
REPORTS THAT BOYER RIVER IS OUT OF ITS BANKS
NEAR DELOIT AND NEAR DOW CITY. BOYER RIVER
BANK FULL AT THE CRAWFORD COUNTY
FAIRGROUNDS.
&&
ANSORGELocal storm report, Mar 13, 2:13 PM CDT, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
213 PM CDT WED MAR 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 AM FLOOD WINTERSET 41.34N 94.01W
03/13/2019 MADISON IA TRAINED SPOTTER
PONDING IN LOW LYING AND POOR DRAINAGE AREAS
WITH WATER OVER MANY OF THE SECONDARY ROADS
ACROSS MADISON CO.
&&Local storm report, Mar 13, 2:17 PM CDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
217 PM CDT WED MAR 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 AM FLOOD INDIANOLA 41.36N 93.56W
03/13/2019 WARREN IA TRAINED SPOTTER
PONDING IN LOW LYING AND POOR DRAINAGE AREAS
WITH WATER OVER MANY OF THE SECONDARY ROADS
ACROSS MADISON CO.
&&Local storm report, Mar 13, 2:21 PM CDT, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
221 PM CDT WED MAR 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 AM FLOOD INDIANOLA 41.36N 93.56W
03/13/2019 WARREN IA TRAINED SPOTTER
CORRECTS PREVIOUS FLOOD REPORT FROM
INDIANOLA. PONDING IN LOW LYING AND POOR
DRAINAGE AREAS WITH WATER OVER MANY OF THE
SECONDARY ROADS ACROSS WARREN CO.
&&Local storm report, Mar 13, 2:36 PM CDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
236 PM CDT WED MAR 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0233 PM FLOOD 1 NW DENISON 42.03N 95.36W
03/13/2019 CRAWFORD IA TRAINED SPOTTER
WATER GOING INTO THE CRAWFORD COUNTY
FAIRGROUND PARKING AREA FROM THE BOYER
RIVER.
&&
ANSORGELocal storm report, Mar 13, 3:31 PM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
331 PM CDT WED MAR 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM FLOOD 2 ESE BOONE 42.04N 93.84W
03/13/2019 BOONE IA TRAINED SPOTTER
BIG CREEK OUT OF ITS BANKS EAST OF BOONE
CAUSING AGRICULTURAL FLOODING.
&&
ANSORGEThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 13, 10:15 AM CDT | Areal Flood Warning | DMX | Dallas, Guthrie | 24 hr |
| Mar 13, 10:51 AM CDT | Areal Flood Warning | DMX | Madison, Warren | 24 hr |
| Mar 13, 11:44 AM CDT | Areal Flood Warning | DMX | Audubon, Boone, Calhoun, Carroll, Crawford, Greene and 4 more | 24 hr |
| Mar 13, 11:57 AM CDT | Areal Flood Warning | DMX | Adair, Adams, Cass, Ringgold, Taylor, Union | 24 hr |
| Mar 13, 12:04 PM CDT | River Flood Warning | DMX | Black Hawk | 5 days |
| Mar 13, 12:04 PM CDT | River Flood Warning | DMX | Polk, Story | 68 hr |
| Mar 13, 12:04 PM CDT | River Flood Warning | DMX | Polk | 15 days |
| Mar 13, 12:04 PM CDT | River Flood Warning | DMX | Dallas, Polk | 6 days |
| Mar 13, 12:04 PM CDT | River Flood Warning | DMX | Polk | 11 days |
| Mar 13, 12:04 PM CDT | River Flood Warning | DMX | Dallas, Greene | 11 days |
| Mar 13, 12:04 PM CDT | River Flood Warning | DMX | Madison, Warren | 4 days |
| Mar 13, 12:33 PM CDT | River Flood Watch | DMX | Greene | 4 days |
| Mar 13, 12:33 PM CDT | River Flood Watch | DMX | Jasper, Marion, Polk | 32 hr |
| Mar 13, 12:33 PM CDT | River Flood Watch | DMX | Polk | 5 days |
| Mar 13, 1:04 PM CDT | Areal Flood Warning | DMX | Hamilton, Polk, Story | 24 hr |
| Mar 13, 2:17 PM CDT | Areal Flood Warning | DMX | Clarke | 24 hr |
| Mar 13, 2:22 PM CDT | Areal Flood Warning | DMX | Emmet, Hancock, Kossuth, Palo Alto, Winnebago, Wright | 24 hr |
| Mar 13, 3:19 PM CDT | Areal Flood Warning | DMX | Black Hawk, Bremer, Butler, Franklin, Grundy, Hardin and 2 more | 24 hr |
| Mar 13, 4:54 PM CDT | River Flood Warning | DMX | Webster | 21 days |
| Mar 13, 4:56 PM CDT | River Flood Warning | DMX | Dallas, Guthrie | 30 hr |
| Mar 13, 5:15 PM CDT | River Flood Warning | DMX | Emmet | 91 days |
| Mar 13, 5:30 PM CDT | River Flood Warning | DMX | Greene | 3 days |
Nearby
River Flood Warnings in Iowa, 2019Every river flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.